Washington, 2010High Wind in Washington, January 15, 2010
January 15, 2010 · NWS PQR · 1 event in 1 county or zone
A relatively strong surface low moved into British Columbia on the morning of the 15th, draping a cold front just off the northwest Oregon coast. This front caused strong winds to occur along the north and central Oregon coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A relatively strong surface low moved into British Columbia on the morning of the 15th, draping a cold front just off the northwest Oregon coast. This front caused strong winds to occur along the north and central Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 15, 2:27 AM PST, 3 hours 48 minutes earlier.
Area forecast discussion, Jan 15, 2:27 AM PST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
227 AM PST FRI JAN 15 2010
.SYNOPSIS...A VERY MOIST FRONTAL ZONE OFFSHORE OF THE NORTH
WASHINGTON COAST WILL SHIFT SOUTH TODAY. THIS WILL BRING A GOOD SHOT
OF RAIN AND WINDS TODAY MAINLY OVER SOUTH WASHINGTON COAST AND THE
NORTH COAST AND COAST RANGE. A FEW SHOWERS CONTINUE INTO SATURDAY
AFTERNOON BEFORE A STRONG FRONT APPROACHES THE COAST ON SUNDAY. AN
ACTIVE WEATHER PATTERN WILL SEND NUMEROUS STORMS TOWARD THE AREA
THROUGH NEXT WEEK...SOME OF WHICH COULD BRING GUSTY WINDS TO THE
COAST. LUCKILY THE JET STREAM IS GENERALLY POINTED TOWARDS
CALIFORNIA AND ARIZONA WHICH WILL TEND TO FOCUS MUCH OF THE HEAVIEST
RAINFALL TO THE SOUTH.
&&
.SHORT TERM...A VERY MOIST BAROCLINIC ZONE WITH A TAP INTO TROPICAL
MOISTURE LAY SOUTHWEST FROM VANCOUVER ISLAND B.C. TO THE OFFSHORE
WATERS WITH PRECIPITABLE WATER ESTIMATES RANGING FROM 1 TO 1.5
INCHES.COUPLE OF WAVES ON THE FRONT IS LIMITING THE SOUTHWARD
PROGRESS THIS MORNING...SO HEAVIER PRECIPITATION MOVING TO THE
NORTHWEST ZONES MAY BE DELAYED SEVERAL HOURS. WILL HAVE TO MONITOR
THE MORE FLASHY RIVERS ON THE NORTH COAST AND IN SW WASHINGTON FOR
FLOODING CONCERNS SUCH AS THE GRAYS RIVER WITH CLOSE TO 2 IN MAY FALL
TODAY AND TONIGHT. EVEN THE NORTH VALLEY SHOULD SEE ABOUT AN INCH OR
PERHAPS A LITTLE MORE BY SAT.
LOTS OF GRADIENT SOUTH OF THE FRONT WILL KEEP VERY WINDY CONDITIONS
ON THE COAST AND COAST RANGE THIS MORNING UNTIL THE LEADING WAVE
MOVES TO VANCOUVER ISLAND. ANOTHER WAVE WELL TO THE SOUTH WILL THEN
BECOME DOMINANT AS IT DEVELOPS AND HEADS TOWARD NORTHERN CALIFORNIA
TONIGHT...BEFORE SWINGING TOWARD THE OREGON COASTAL WATERS ON SAT.
A LARGER SYSTEM EXPECTED FOR SUNDAY INCREASES WINDS ALONG THE COAST.
THIS SYSTEM BRINGS ABOUT A 970 MB LOW TO AROUND 130 W AND HAS
POTENTIAL TO BRING HIGH WINDS TO THE COAST AND MAYBE THE COAST RANGE
IN ADDITION TO SOME FAIRLY BREEZY CONDITIONS IN THE VALLEY IF THE 00Z
GFS IS RIGHT. ALSO EXPECT ANOTHER ROUND OF PRECIP. SNOW LEVELS SHOULD
REMAIN ABOVE 4000 FT THROUGH SUNDAY MORNING BEFORE LOWERING THROUGH
THE WEEK. WOLFE
.LONG TERM...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE LARGE
SCALE PATTERN MON THROUGH THU AS A VERY STRONG JET TAKES AIM AT CA.
SEVERAL DISTURBANCES WILL ROTATE NE TOWARD THE PAC NW EACH SEPARATED
BY 12-24 HOURS. EACH OF THESE LOW PRES SYSTEMS WILL HAVE THE
POTENTIAL TO BRING STRONG WINDS TO THE COAST AND COAST RANGE...AND
POSSIBLY EVEN INTO THE WILLAMETTE VALLEY DEPENDING ON THE EXACT TRACK
AND STRENGTH OF THE LOWS. LATER IN THE PERIOD A LARGE UPPER LOW
MIGRATES INTO THE EASTERN PAC...CONTINUING UNSETTLED CONDITIONS WITH
LOWERING CASCADE SNOW LEVELS. FOR NOW...RAINY AND WINDY AT TIMES
LOOKS LIKE THE WAY TO GO. ALSO MAY SEE SOME DECENT SNOW ACCUMULATIONS
IN THE CASCADES...BUT NOTHING HEAVY AS LITTLE OR NO OROGRAPHIC FLOW
INDICATED. RW
&&
.AVIATION...VFR CONDITIONS ACROSS THE AREA THIS MORNING...WITH
GUSTY WINDS ALONG THE COAST. MVFR/LOCAL IFR CONDITIONS IN RAIN
ASSOCIATED WITH AN APPROACHING SLOW MOVING FRONT WILL MOVE ONTO
THE COAST AFTER 15Z THIS MORNING AND SPREAD ACROSS THE DISTRICT
TODAY. INLAND LOCATIONS SHOULD REMAIN VFR UNTIL 20-22Z. ANOTHER
AVIATION CONCERN IS THE STRONG SW WINDS ALOFT...MODELS SHOW 45-55
KT WINDS JUST ABOVE 2000 FT. WILL KEEP SIGNIFICANT LLWS IN THE
TAFS FOR PDX/TTD WHERE THESE WINDS ALOFT WILL SHEAR OVER GUSTY
EAST GORGE WINDS AT THE SURFACE.
KPDX AND APPROACHES...MAIN CONCERN NEXT 12 HRS IS LOW LEVEL WIND
SHEAR. MODELS SHOW 45-55 KT WINDS JUST ABOVE 2000 FT. WILL KEEP
LLWS IN THE TAFS FOR PDX/TTD WHERE THESE WINDS ALOFT WILL MEET
GUSTY EAST GORGE WINDS AT THE SURFACE. VFR CONDITIONS THIS
MORNING...BECOMING MVFR CIGS/VSBYS IN RAIN AFTER 22-24Z.
&&
.MARINE...GALES SPREADING ACROSS THE COASTAL WATERS THIS MORNING. A
STORM FORCE GUST OR TWO UP TO 50 KT IS POSSIBLE. THE PERSISTENT S-SW
WINDS ARE BEGINNING TO PILE UP THE SEAS...BUOYS HAVE GENERALLY
BEEN AROUND 15 FT THIS MORNING. A BRIEF INCREASE UP TO AROUND 20 FT
IS POSSIBLE THIS MORNING... ESPECIALLY NORTHERN WATERS. GALES
SHOULD DECREASE THIS AFTERNOON AS THE FRONT SLOWLY MOVES ONSHORE
AND WEAKENS. ACTIVE WEATHER PATTERN WILL CONTINUE WELL INTO NEXT
WEEK...WITH A SERIES OF POWERFUL STORM SYSTEMS EXPECTED TO IMPACT
THE WEST COAST.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING UNTIL 1 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
6 PM PST THIS EVENING.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 15, 5:22 AM PST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
522 AM PST FRI JAN 15 2010
ORZ001>014-WAZ019>023-039-040-161330-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
522 AM PST FRI JAN 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINDY ON THE COAST THIS MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A DEEP LOW PRESSURE SYSTEM APPROACHES THE COAST SUNDAY AS IT HEADS
TOWARD VANCOUVER ISLAND. STRONG WINDS ARE POSSIBLE ON COASTAL
AREAS SUNDAY AFTERNOON AND EVENING POTENTIALLY BRINGING WIND GUSTS
IN EXCESS OF 70 MPH. DEPENDING ON THE TRACK OF THE LOW PRESSURE
SYSTEM...THE WILLAMETTE VALLEY MAY ALSO BE SUSCEPTIBLE TO STRONG
WINDS WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-161330-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
522 AM PST FRI JAN 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GALE FORCE WINDS AT TIMES POSSIBLE SATURDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, South Coast
- When
- January 15, 6:15 AM PST to 9:20 AM PST
- Where
- South Coast forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Official NWS Observations
The Coast Guard Station at Cape Disappointment coast recorded sustained winds of 47mph, with wind gusts up to 71mph. Additionally, a trained spotter in Ocean Park measured a peak gust of 58mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, January 15, 20107 events
- High Wind in Washington, January 15, 201052 kt wind · 3 events
- Astronomical Low Tide and Strong Wind in Louisiana, January 15, 2010$1,000 · 3 events
- Heavy Snow and High Wind in Alaska, January 15 to 17, 201054 kt wind · 3 events
- High Wind in Oregon, January 15, 201063 kt wind · 2 events
- Flash Flood in Texas, January 15, 2010$2,000 · 1 event
- High Wind in Oregon, January 15, 201056 kt wind · 1 event
- Debris Flow in Washington, January 15, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211036.